Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Sustiva
Aug 14, 2007

Hello,

I started medication in December 2006; Im taking Sustiva (efavirenz) with Truvada (tenofovir) one tablet of each once a day. Since December I have felt so bloody miserable and cannot seem to pull myself out of this pit for more than a week at a time. I have read that Sustiva can alter ones mood and cause Depression, I have also read that if you take Sustiva without food it can reduce the risks of Depression. This I have tried but to no avail. Could you tell me the risks of changing medication at this stage when they seem to have worked so well with my VL (undetectable) and CD4 Count (gone up to 400 from 250) but seem to be affecting my mental health?

Yours in desperation...

Response from Dr. Wohl

Sustiva is an excellent and very powerful HIV medication. It is convenient and has been found to be effective in teh vast majority of those who take it. But, it is not for everyone.

There are two dozen HIV medications approved for use in the US. There is no reason you have to suffer if you are experiencing a side effect from your HIV med.

You can absolutely safely switch to another HIV medication. I would keep the Truvada and change from Sustiva to one of the following popular Norvir-boosted protease inhibitors:

Kaletra

Reyataz+Norvir

Lexiva+Norvir

These medications do not cause any mood changes. If your depression persists, then it may not have been the Sustiva after all. In that case it will be important for you to get help to fight depression through medicationa and/or counseling.

DW



Previous
Gene focus of the new Tre enzyme?
Next
Advice on blood counts

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement